Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Consequences of contractible geodesics
on surfaces

Authors: J. Denvir and R. S. Mackay
Journal: Trans. Amer. Math. Soc. 350 (1998), 4553-4568
MSC (1991): Primary 58F17
MathSciNet review: 1615951
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The geodesic flow of any Riemannian metric on a geodesically convex surface of negative Euler characteristic is shown to be semi-equivalent to that of any hyperbolic metric on a homeomorphic surface for which the boundary (if any) is geodesic. This has interesting corollaries. For example, it implies chaotic dynamics for geodesic flows on a torus with a simple contractible closed geodesic, and for geodesic flows on a sphere with three simple closed geodesics bounding disjoint discs.

References [Enhancements On Off] (What's this?)

  • [Ar] Arnol'd, V.I., Mathematical methods of classical mechanics, Springer Verlag, (1978). MR 57:14033b
  • [AM] Ashcroft, N.W. and Mermin, N.D., Solid State Physics, W. B. Saunders, (1976).
  • [Ba] Bangert, V., Mather Sets for Twist Maps and Geodesics on Tori, Dynamics Reported, 1, (U. Kirchgraber and H.O. Walther, eds), Wiley, (1988), pp 1-56. MR 90a:58145
  • [Be] Beardon, A.F., The Geometry of Discrete Groups, Springer-Verlag, (1982). MR 85d:22026
  • [Bi] Birkhoff, G.D., Dynamical Systems with Two Degrees of Freedom, Trans. AMS, 18, (1917), 219.
  • [BS] Birman, J. and Series, C., Dehn's Algorithm Revisited, with Applications to Simple Closed Curves on Surfaces, Proc. Conf. on Combinatorial Group Theory, Utah (Gerston and Stallings, eds.), (1984), Princeton Univ. Press, pp 451-478. MR 88k:20059
  • [Bol1] Bolotin, S., Homoclinic orbits of geodesic flows on surfaces, Russian J Math Phys 1 (1993) 275-283. MR 94k:58107
  • [Bol2] Bolotin, S., Variational criteria for nonintegrability and chaos in Hamiltonian systems, Proc NATO ASI, Torun, 1993, ed. Seimenis J. MR 95m:58054
  • [Boy] Boyland, P.L., Topological methods in surface dynamics, Topology and its Applications 58, (1994), 223-298. MR 95h:57016
  • [Bu] Buffoni, B., Periodic and homoclinic orbits for Lorentz-Lagrangian systems via variational methods, Nonlinear Analysis, 26 (1995), 443-462. MR 97a:58028
  • [C] Carathéodory, C., Calculus of Variations and Partial Differential Equations of the First Order. Part II: Calculus of Variations, Holden-Day. (1967). MR 38:590
  • [CDP] Coornaert, M., Delzant, T., Papadopoulos, A., Géométrie et théorie des groupes, les groupes hyperboliques de Gromov, Lecture Notes in Math 1441, (Springer), (1990). MR 92f:57003
  • [Gr] Gromov, M., Hyperbolic Groups, Essays in group theory (Gersten S.M., ed.), (Springer), (1987), 75-263. MR 89e:20070
  • [GH] Guivarc'h, Y., de la Harpe, P. (eds), Sur les groupes hyperboliques d'après M.Gromov, Progress in Math 83, (Birkhäuser), (1990). MR 92f:53050
  • [Ha] Handel, M., Global shadowing of pseudo-Anosov homeomorphisms, Ergod Th Dyn Sys 5, (1985), 373-377. MR 87e:58172
  • [He] Hedlund, G.A., Geodesics on a Two-Dimensional Riemannian Manifold with Periodic Coefficients, Ann. Math., 33 (1932) 719-739.
  • [K] Klingenberg, W., Lectures on Closed Geodesics, Springer-Verlag. (1978). MR 57:17563
  • [LY] Li, T-Y., and Yorke, J.A., Period three implies chaos, Amer. Math. Monthly, 82 (1975) 985-992.
  • [M1] Morse, H.M., A Fundamental Class of Geodesics on any Closed Surface of Genus Greater than One, Trans. AMS, 26, (1924), 25-60.
  • [M2] Morse, H.M., Instability and Transitivity, Journ. de Math, XIV, (1935), 49-71.
  • [Pe] Pesin, Ya. B., General theory of smooth hyperbolic dynamical systems, in Dynamical Systems vol II, (Sinai Ya. G. ed.), (Springer), (1989). MR 91i:58079
  • [Po] Polterovich, L.V., Geodesics on the Two-Dimensional Torus with Two Rotation Numbers, Math. USSR Izvestiya, 33, 1. (1989), 101-114. MR 89m:58166
  • [S1] Series, C., Geometrical Markov Coding of Geodesics on Surfaces of Constant Negative Curvature, Ergodic Theory and Dynamical Systems, 6, (1986), 601-625. MR 88k:58130
  • [S2] Series, C., Some Geometrical Models of Chaotic Dynamics, Proc. R. Soc. London A, 413, (1987),171-182. MR 89g:58169
  • [Sh] Sharkovskii, AN, Co-existence of the cycles of a continuous mapping of the line into itself, Ukrain Math Zh 16:1 (1964) 61-71 (Russian).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F17

Retrieve articles in all journals with MSC (1991): 58F17

Additional Information

J. Denvir
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, UK
Address at time of publication: Department of Mathematics, Truman State University, Kirksville, Missouri 63501

R. S. Mackay
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, UK
Address at time of publication: DAMTP, Silver Street, University of Cambridge, CB3 9EW, U.K.

Keywords: Geodesics, semiconjugacy, surface, dynamics
Received by editor(s): September 7, 1995
Received by editor(s) in revised form: September 13, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society